PEDs, women

Deepening of the voice in women using anabolic steroids

Anabolic androgenic steroids (AAS) can have virilizing effects on women. Certain characteristics shift towards that of a mans biology. One of them is deepening of the voice, or dysphonia. This is sometimes pretty evident with anabolic steroid-using female bodybuilders. Their voice sounds deeper, more manly.

Steroid usage, anecdotally, seems to have become more prevalent among women the past decade. It's far from uncommon to have some women using anabolic steroids in the - pretty popular - bikini division of bodybuilding federations. Arguably, it might be more common to have anabolic steroid-using bikini athletes than non-using athletes among certain federations and competitions. Additionally, recreational usage is far from uncommon too in my experience.

What seems lacking in comparison to men, is available reliable information about AAS usage in women on the internet. I hope to fill this gap with a couple of posts on my blog, including this one, and my upcoming book which has a chapter dedicated to anabolic steroid usage in women. In this post I want to provide some concise information about what is known in the scientific literature about AAS usage in women and deepening of the voice (dysphonia).

Deepening of the voice in women can occur with low dosages of anabolic steroids

I feel it's a large misconception that dysphonia can only occur with high dosages of anabolic steroids. This is definitely not the case. This can and will occur with prolonged usage in low dosages too.

A milestone study published in 1994 examined the effects of 50 mg nandrolone decanoate (an anabolic steroid) every 4 weeks in postmenopausal women [1]. They received the nandrolone for a full year. The authors did an excellent job at assessing the voice of these subjects. Although the women were postmenopausal, the nandrolone was given superimposed on estradiol replacement therapy. So lack of estrogen, which occurs in postmenopausal women, would have not confounded the results. A control group was given only the estradiol replacement therapy, so they could compare between the two groups.

So how exactly did they assess their voices? Did they just listen to them from time to time and call it a day? Nope. They made voice recordings including reading a standard text, spontaneous speech, counting, shouting, gliding tones and singing. Subsequently, they assessed the so-called voice field. They checked objective parameters: highest/lowest/mean frequency, mean minimal/maximal intensity, maximum phonation time, etc. The crux is that they ran a comprehensive panel of tests. Finally, they even performed a laryngoscopy to physically check the vocal cords to see what's up. With it they checked for laryngitis (inflammation of the larynx), increased vocal fold vascularization and something called Reinke's edema. Reinke's edema is a swelling of the vocal cords due to edema in the Reinke's space. It's the space between the vocal ligaments and its surrounding mucosa. When fluid builds up in it, the voice becomes deeper and hoarse. This is something that happens in smokers. (And is reversible.)

In their introduction the authors mention that previous studies indicate that the vocal cords show edema and hyperaemia (increased blood flow) shortly after treatment with anabolic steroids. Then they also mention that, before virilization of the voice was noticed, patients experienced globus feelings and the desire to clear the throat. I suppose these can be considered early warning signs. The virilization itself, they mention, starts with vocal unsteadiness and a change of timbre. In my experience this is a bit similar to a boy hitting puberty. Their voice tends to be all over the place from time to time (voice breaks). And finally, they note that a lowering of the frequency range and frequency during speech occurs, and that these changes seem to be irreversible.

So what did their own study show? Both groups had an increased number of subjects with Reinke’s edema, with a larger increase in the group also receiving nandrolone in conjunction with the HRT. Nevertheless, this difference wasn’t statistically significant between the two groups. Nothing noteworthy happened in regard to laryngitis (1 subject experienced it in the nandrolone group while no one experienced it in the HRT only group)

The subjects in the nandrolone group experienced significantly more voice complaints, change in timbre, voice instability, voice lowering and loss of high frequency. There also seemed to be a trend towards more hoarseness. A speech pathologist also found more creakiness and instability in the voice of the women in the nandrolone group after treatment. However, it should be emphasized the speech pathologist was not blinded to treatment (so the speech pathologist knew whether or not the woman he was examining received nandrolone). This leaves open a high risk of observer bias.

Luckily, there are also some more objective outcomes. There was a significant decrease in the lowest frequency in the nandrolone group compared to the HRT only group. Of note here was that it decreased slightly in the nandrolone group, while it increased slightly in the HRT only group. A more radical difference was found in the highest frequency. It decreased quite some in the nandrolone group (with a tiny increase in the HRT group). Furthermore, the mean frequency during speech was lowered a bit in the nandrolone group. Measurements of intensity didn’t change and voice instability did not change during the production of vowels. The lack of change in voice instability during the production of vowels is likely (partly) due to it being easy to produce a stable voice pronouncing a vowel than during the completion of the speech tasks they were given.

The bottom line is that even a low dosage of anabolic steroids (nandrolone 50 mg per 4 weeks, in this case) can alter the voice after a sufficiently long period of time (1 year). The hallmark of it is a lower voice frequency, both during speech as well as the maximum frequency that can be reached. And besides that, there appears to be an increase in voice instability and creakiness. It is therefor prudent to carefully keep an eye on the voice when using steroids as a woman. Or better said; keep an ear on it. Especially considering changes in the voice are thought to be mostly irreversible [2].

It is hard to the notice voice changes by anabolic steroids yourself

Collaborating the findings I discussed above, Bhasins lab found a concentration-dependent decrease in average pitch in women who have undergone hysterectomy and received anabolic steroid administration [3]. Instead of nandrolone decanoate, the women received testosterone enanthate of 3, 6.25, 12.5 or 25 mg weekly (or a placebo) for 24 weeks. (Only the 12.5 and 25 mg groups saw a significant decrease in average pitch.) What’s interesting about this trial, is that there was a lack of self-reported changes in voice. This means that changes in pitch can occur before the person herself actually notices it. It only became apparent with the functional voice testing. This highlights the extra caution that should be taken in regard to this side-effect: not noticing a change in your voice does not mean it isn’t there.

So how to assess this? Well, I assume you don’t have a voice testing laboratory at home, so you’ll have to make do with some apps. An Android app you could use is Vocal Pitch Monitor. You can turn on the frequency display in the settings but the scale shows with music notes. For example, my voice tends to stick around a little under C3, which is a frequency of 130 hertz. What you could do is have a control sentence and speak it out at a normal tone and save it in the app, so you can compare it in the future over and over again. Important with this is that you try to maintain the same conditions (no background noise, same distance to the microphone, etcetera). Additionally, you could try and see what the highest pitch is you can reach with your voice. The largest drop seems to occur in the maximal pitch, so that might be easier to spot. However, phones aren’t the most accurate tools to assess this, so this doesn’t always go awfully well.

On top of that you could also just listen to the saved voice notes yourself and compare them subjectively. And additionally you could try hit the lowest and highest pitch and see where you strand. Whatever you do, keep it consistent over the weeks.

Conclusion

Anabolic steroids can invoke changes in the voice of women, even in low dosages. Signs of voice changes can be voice instability, hoarseness, loss of hitting high frequencies, creakiness, and a change in timbre. The largest change seems to occur in the highest hittable voice frequency/pitch. Monitor your voice closely and systematically if you do decide to use steroids. You're unlikely to just notice the changes yourself and they are thought to be (largely) irreversible.

References

  1. E. Gerritsma, M. Brocaar, M. Hakkesteegt, and J. Birkenhäger. Virilization of the voice in post-menopausal women due to the anabolic steroid nandrolone decanoate (decadurabolin). the effects of medication for one year. Clinical Otolaryngology & Allied sciences, 19(1):79–84, 1994.
  2. E. Nieschlag and E. Vorona. Medical consequences of doping with anabolic androgenic steroids: effects on reproductive functions. European journal of endocrinology, 173(2):R47–R58, 2015
  3. G. Huang, K. M. Pencina, J. A. Coady, Y. M. Beleva, S. Bhasin, and S. Basaria. Functional voice testing detects early changes in vocal pitch in women during testosterone administration. The Journal of Clinical Endocrinology & Metabolism, 100(6):2254–2260, 2015